How to Lose Weight While on Antidepressants
Weight gain is an unfortunate side effect of most medications used to treat anxiety and depression. There are two main causes of weight gain while on antidepressants. The first is that depression often causes patients to lose their appetites and lose weight; antidepressants help reverse this. The other contributing factor in weight gain is that antidepressants and anti-anxiety medication can trigger sweet tooth and lethargy.
Luckily, you can combat this unfortunate side effect of taking antidepressant medication. Follow the guidelines below to prevent excessive weight gain and help your ongoing efforts to lose weight.
Tell your doctor that you are concerned about gaining weight while on antidepressants. If you don't open up to your doctor, he or she may give you a high dosage that makes weight loss difficult. However, if you communicate, your doctor will know to start you on a lower dosage of medication.
Never change your dosage without consulting your doctor first. Changing the level of your medication can cause serious withdrawal effects, including suicidal urges.
Ask your doctor which weight loss supplements are safe to take while on antidepressants. Some diet aids and fat blockers may interfere with your antidepressants and anxiety medication.
Make an effort to keep cakes, cookies, and candy out of your house and out of your desk at the office. Studies in humans and animals show that antidepressants can cause cravings for sweets. Instead, keep nuts and fruits on hand when you get an itch for sugar.
Plan healthy meals and write out grocery lists of healthy foods. Be sure to include lots of fiber and whole grains. Some antidepressants can cause constipation, which can make you feel and look fatter. Fiber will help you eliminate waste so that your mid-section is slimmer.
Antidepressants and anxiety medications can cause feelings of sluggishness. You will have to make a conscious effort to move more. The more you force yourself to get up and go, the more quickly your lethargy will wear off.
Luckily, antidepressants improve your general mood, so you will feel more upbeat and motivated to create an exercise regimen.
Set realistic weight goals for yourself. Antidepressants have a real impact on your metabolism, and you must realize that weight loss will come more slowly while you are on medication.
© Had2Know 2010